Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 178, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 2018, 1:29 PM CDT for Codington County, Deuel County, Grant County, South Dakota. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2018, 1:29 PM CDT (18:29 UTC)
- Expired
- Aug 3, 2018, 2:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Codington County, SD, Deuel County, SD, Grant County, SD
The radar
The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 1:30 PM CDT | HAIL 0.5 | 1 W Watertown, SD | MAINLY PEA SIZED HAIL, BUT A FEW NEARING A HALF INCH IN DIAMETER. |
| Aug 3, 1:32 PM CDT | HAIL 1 | Watertown, SD | REPORT VIA SOCIAL MEDIA. |
| Aug 3, 1:34 PM CDT | TSTM WND GST 52 | Watertown Muni Ap, SD | ASOS STATION ATY, WATERTOWN MUNI AP. |
| Aug 3, 1:34 PM CDT | HAIL 0.75 | 1 Ne Watertown, SD | DIME SIZED HAIL AND A HALF OF AN INCH OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1530 J/kg
- Mixed-layer CIN
- -435 J/kg
- Mixed-layer LCL
- 1675 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
629 WUUS53 KABR 031829 SVRABR SDC029-039-051-031915- /O.NEW.KABR.SV.W.0178.180803T1829Z-180803T1915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Aberdeen SD 129 PM CDT FRI AUG 3 2018 The National Weather Service in Aberdeen has issued a * Severe Thunderstorm Warning for... Northwestern Deuel County in northeastern South Dakota... South central Grant County in northeastern South Dakota... Eastern Codington County in northeastern South Dakota... * Until 215 PM CDT. * At 129 PM CDT, severe thunderstorms were located along a line extending from near Medicine Lake to 6 miles southwest of Kranzburg, moving northeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Watertown, Rauville, Waverly, Kranzburg, Goodwin, Watertown City Park, Dakota Sioux Casino, Bullhead Lake, School Lake, Lake Kampeska, Memorial Park Camping Site and Pelican Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4515 9707 4491 9666 4481 9707 4496 9731 TIME...MOT...LOC 1829Z 233DEG 18KT 4498 9728 4484 9704 HAIL...1.00IN WIND...<50MPH $$ Serr
3 follow-up statements
877 WWUS53 KABR 031848 SVSABR Severe Weather Statement National Weather Service Aberdeen SD 148 PM CDT FRI AUG 3 2018 SDC029-039-051-031915- /O.CON.KABR.SV.W.0178.000000T0000Z-180803T1915Z/ Deuel SD-Grant SD-Codington SD- 148 PM CDT FRI AUG 3 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR NORTHWESTERN DEUEL...SOUTH CENTRAL GRANT AND SOUTHEASTERN CODINGTON COUNTIES... At 148 PM CDT, a severe thunderstorm was located near Waverly, or 8 miles east of Watertown, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Watertown, Waverly, Kranzburg, Goodwin, School Lake and Bullhead Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4483 9699 4494 9714 4507 9694 4491 9666 TIME...MOT...LOC 1848Z 245DEG 20KT 4494 9699 HAIL...1.00IN WIND...<50MPH $$ Serr
370 WWUS53 KABR 031859 SVSABR Severe Weather Statement National Weather Service Aberdeen SD 159 PM CDT FRI AUG 3 2018 SDC029-039-051-031915- /O.CON.KABR.SV.W.0178.000000T0000Z-180803T1915Z/ Deuel SD-Grant SD-Codington SD- 159 PM CDT FRI AUG 3 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR NORTHWESTERN DEUEL...SOUTH CENTRAL GRANT AND EAST CENTRAL CODINGTON COUNTIES... At 158 PM CDT, a severe thunderstorm was located over Waverly, or 11 miles east of Watertown, moving northeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Waverly, Kranzburg, School Lake and Bullhead Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4488 9690 4496 9705 4505 9690 4492 9668 TIME...MOT...LOC 1858Z 233DEG 18KT 4497 9693 HAIL...1.00IN WIND...<50MPH $$ Serr
903
WWUS53 KABR 031909
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
209 PM CDT FRI AUG 3 2018
SDC029-039-051-031919-
/O.EXP.KABR.SV.W.0178.000000T0000Z-180803T1915Z/
Deuel SD-Grant SD-Codington SD-
209 PM CDT FRI AUG 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEUEL...SOUTH
CENTRAL GRANT AND EAST CENTRAL CODINGTON COUNTIES WILL EXPIRE AT 215
PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4488 9690 4496 9705 4505 9690 4492 9668
TIME...MOT...LOC 1909Z 233DEG 18KT 4499 9689
$$
SerrWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:38 PM CDT, 51 minutes earlier.
Area forecast discussion, Aug 3, 12:38 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 1238 PM CDT Fri Aug 3 2018 .UPDATE... Issued at 1240 PM CDT Fri Aug 3 2018 Shower and thunderstorm activity has been a little easier to time since 1630Z, when a more defined line of showers and a few embedded thunderstorms developed from McPherson County down through Stanley County. Still looks like most of the stronger storms will hold off until closer to 21Z this afternoon across our eastern counties, when surface temperatures are able to warm into the mid 80s and higher. While hail and damaging winds will remain the main threat, a tornado will be possible. The tornado risk is mainly across our far northeast counties. && .SHORT TERM...(Today and Tonight) Issued at 347 AM CDT Fri Aug 3 2018 Strong to severe storms are possible this afternoon through this evening in eastern SD and western MN. An upper level ridge along with southerly flow in the lower levels will bring heat and humidity into the region today with highs in the 80s and 90s. Dewpoints should reach the upper 60s, to perhaps the low 70s in western MN. Surface base CAPE values will exceed 2500 J/KG by this afternoon, mainly along and east of the James River Valley. A surface trough and weak front will cross the region later this afternoon and should become the focal point for convective development. Marginal shear could result in severe storms with hail and damaging winds the main threats. The lack of upper level support will limit the overall convective potential. The day one outlook from SPC has the eastern portion of the CWA under a slight risk, which looks reasonable. The severe threat should push east of the CWA by 6Z with perhaps dry conditions the rest of the night. Will maintain pops further west as some CAMS bring weak convection into north central SD with an upper level trough. .LONG TERM...(Saturday through Thursday) Issued at 347 AM CDT Fri Aug 3 2018 Saturday shows an upper level low pressure trough across the border into Canada sliding east while strong westerly flow continues off the Pacific over our region. Upper level forcing/cooling from the trough in Canada along with a surface frontal boundary will keep chances of thunderstorms in the forecast for Saturday and Saturday night. The weak surface frontal boundary will remain across the region into Monday night with weak short waves coming in from the west. The best chances of storms will be mostly across the southern part of the region as northwest flow strengthens possibly keeping the northern cwa on the dry side. Otherwise, the models all show upper level ridging building over the western U.S. through Thursday. This should keep us on the eastern/subsident side of the ridge with dry conditions expected from Tuesday through Thursday. Temperatures through the long term are expected to be near to around 5 degrees above normal from Saturday through Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1240 PM CDT Fri Aug 3 2018 VFR ceiling and vis will start the period. However, afternoon showers and a few thunderstorms may lower those to MVFR early this afternoon at both ABR and ATY. ATY has the higher chance of getting to MVFR ceilings through the early evening hours, as additional showers and storms develop ahead of a cold front across the western Dakotas. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...KF SHORT TERM...SD LONG TERM...Mohr AVIATION...KF
Hazardous weather outlook, Aug 3, 4:38 AM CDT, 8 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 438 AM CDT Fri Aug 3 2018 MNZ039-046-SDZ006>008-011-018>023-040945- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark- Codington-Grant-Hamlin-Deuel- 438 AM CDT Fri Aug 3 2018 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight Strong to severe storms are possible later this afternoon through this evening. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong storms are possible Saturday afternoon. Hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ003>005-009-010-015>017-033>037-045-048-051-040945- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 438 AM CDT Fri Aug 3 2018 /338 AM MDT Fri Aug 3 2018/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Strong storms are possible this afternoon with hail and damaging winds the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong storms are possible Saturday afternoon. Hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SD
In the hours before
Special weather statement, Aug 3, 12:49 PM CDT, 40 minutes before
Special Weather Statement National Weather Service Aberdeen SD 1249 PM CDT FRI AUG 3 2018 SDZ019-020-022-031830- Hamlin SD-Clark SD-Codington SD- 1249 PM CDT FRI AUG 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMLIN...EAST CENTRAL CLARK AND SOUTHWESTERN CODINGTON COUNTIES UNTIL 130 PM CDT... At 1248 PM CDT, Doppler radar was tracking a strong thunderstorm over Henry, or 13 miles east of Clark, moving northeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Henry, Hazel, Thomas, Kellerton Church, Long Lake, Goose Lake and Tinkertown. LAT...LON 4468 9733 4488 9762 4502 9745 4480 9715 TIME...MOT...LOC 1748Z 241DEG 12KT 4485 9747 Serr
Special weather statement, Aug 3, 1:18 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
118 PM CDT FRI AUG 3 2018
SDZ020-022-031900-
Hamlin SD-Codington SD-
118 PM CDT FRI AUG 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HAMLIN AND SOUTHERN
CODINGTON COUNTIES UNTIL 200 PM CDT...
At 117 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tinkertown to Sandy Shore Rec Area to near
Thomas. Movement was northeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Watertown, Rauville, Kranzburg, Watertown City Park, Pelican Lake,
Sandy Shore Rec Area, Lake Kampeska, Memorial Park Camping Site and
Goose Lake.
LAT...LON 4476 9711 4484 9723 4489 9739 4498 9718
4498 9697 4489 9688 4488 9689 4487 9688
4484 9688
TIME...MOT...LOC 1817Z 241DEG 15KT 4489 9735 4489 9721 4479 9711
SerrThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:30 PM CDT | Special Weather Statement | ABR | Jones | 30 min |
| Aug 3, 12:49 PM CDT | Special Weather Statement | ABR | Codington | 41 min |
| Aug 3, 1:18 PM CDT | Special Weather Statement | ABR | Codington | 42 min |
| Aug 3, 4:12 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant | 37 min |
| Aug 3, 4:25 PM CDT | Special Weather Statement | ABR | Grant | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.